Search        

Search the Kerry Blues Website


  • Sign In



    Forgot password?
  • or
  • Join Now

The inside scoop on all things Kerry!

  No Items in Cart

800-532-2890

Anesthesia and Esophogitis Atropine

 

© 2015

No portion of this article may be reproduced without permission of the copyright holder. Reprinted with permission from .

As a consequence of the above drug used as a preanesthetic agent for my dog, Ch Paxon's Ciara of Heathlor CDX, AGI, MADC, AAD, EAC, OJC, OGC (Ciara), any and all food consumed MUST be liquefied. For Ciara, liquefy means that each of her two daily meals of three-quarters of a can of dog food must be blended with one cup of water, using an electric hand held blender, until the meal is the consistency of tomato soup. Any lumps in this mixture will cause discomfort and regurgitation. While Ciara is lapping this slurry mixture her front legs are elevated higher than her back legs. As a precaution against any further complications, such as the development of megaesophagus, Ciara is asked to maintain this position for several minutes after finishing her meal. This routine is for the rest of her life! I hope I have gotten your attention concerning this rare, but nevertheless devastating complication of Atropine. The medical explanation for Ciara's condition is the formation of a stricture consistent with fibrosis secondary to gastric reflux. An esophageal stricture is fibrous scar tissue formed by the body on the inner walls of the esophagus to replace the lining that has been eroded by refluxed gastric acid. This results in considerable narrowing of the normal diameter of the esophagus and prevents the passage of a bolus of food. An endospocic examination of Ciara has shown her stricture to be approximately at the level of the thoracic inlet extending about 10 cm. (4 inches) distally. The 9.5 mm scope could not pass this fibrous obstruction until repeated balloon dilation was performed. There are 10 millimeters in one centimeter and 2.54 cm in one inch ­ that is a very narrow opening ­ less than the diameter of one piece of kibble!

An injection of Atropine is routinely part of any preanesthetic medications administered because it prevents or reduces secretions of the respiratory tract and to overcome bradycardia (a slow heartbeat) during anesthesia. This is good - to ensure adequate blood pressure and reduce the possibility of excess mucous in the lungs. A complication of Atropine is that this drug (and other drugs such as acepromazine, meperidine and xylazine) also significantly reduces the gastro esophageal sphincter pressure. In one study (Strombach/Harold), Atropine reduced this pressure to 27% of normal. That is a significant reduction. The lower esophageal sphincter (LES) is a muscle that maintains a pressure barrier between the stomach and the esophagus. The sphincter is normally closed, unless an ingested bolus of food is passing through. Higher pressure in the sphincter than in the stomach minimizes the possibility of reflux of gastric acid into the esophagus. Reflux of gastric acid can produce esophagitis; if ulcerative esophagitis develops, stricture of the esophagus can follow. The results of the study (Strombach/Harold) that I referred to above were reported to the Journals of the American Veterinary Medical Association in April of 1985, however there is several references in that paper to similar conclusions being documented as far back as 1973. This is oldnews! Fortunately, the number of dogs that develop severe esophagitis is low; unfortunately, many veterinarians have never seen this complication of the drug Atropine, so they do not recognize the clinical symptoms of esophagitis as displayed by a dog following anesthetic procedures. Also, at the time of writing this article, I could find no warnings or precautions about this possible complication of Atropine on any of the pharmacology web sites that I researched.

Ciara awoke from the anesthetic and immediately began to scream. She was given an injection of a powerful analgesic (Metacam) and soon appeared more comfortable. Her display of extreme pain was attributed to the ovariohysterectomy for pyometra that had just been performed. I believe now that part of her pain may have been caused by the burning sensation felt with gastric reflux. Over the next three days, Ciara drank water, but refused all food. Every morning she vomited large amounts of saliva. I have since learned that the over production of saliva is nature's attempt to coat an ulcerated esophagus. On the fourth day, she did eat some of her kibble, then backed away, raised a front leg as if uncomfortable, opened and closed her mouth as if she had something caught in her throat, then regurgitated kibble and saliva. I recognized it as regurgitation and not vomiting. After listening to my description of her symptoms, my vet suggested administering Pepto Bismal several times a day and a course of antibiotics, mistakenly thinking that she had throat irritation and inflammation from the intubation. I started also dilating her food with water in an attempt to make it easier to swallow. When her ability to eat without regurgitation did not improve, a barium x-ray of her upper digestive tract was taken. We were looking for any indication of acquired megaesophagus, however the x-ray showed no abnormalities. At no time, did any of the clinic's veterinarians, technicians or myself think of the possibility of gastric reflux. A consultation was arranged with a veterinary surgeon in a larger center that had the equipment to perform an endoscopic examination, to see if she had a cancerous growth or foreign obstruction in her esophagus. The endoscopic evaluation identified the esophageal stricture. Balloon dilation was performed in an attempt to force the scar tissue to lie flatter against the walls of the esophagus, thus creating a larger diameter opening. After repeated expansion of the balloon the surgeon was able to pass the 9.5 mm scope the entire length of her esophagus. It was hoped that she would now be able to swallow softened food without further difficulty. This expectation for the initial dilation has NOT been achieved. Another attempt may be tried in the future, however balloon dilation may have other complications such as perforating the esophagus, pulmonary aspiration, bleeding and the formation of more scar tissue. Ciara is also not a candidate for resection (surgically removing the damaged portion of the esophagus and attaching the remainder to itself) because of the extreme length of the existing stricture.

This is a rare complication of a common preanesthetic drug that, in my opinion, should be anticipated by the veterinary profession and have written warnings by the pharmaceutical companies. I also think that an owner should initiate preventative precautions. If signs of esophageal irritation and regurgitation do occur, prompt medical treatment may reduce the damage.

In the future the steps that I will personally take to protect any of my dogs needing elective anesthetic procedures are:

  1. Several days before and after the surgery, giving them a drug such as Cimetidine that reduces gastric activity;
  2. Withholding food for twice the recommended time of abstinence;
  3. Insisting that the operating table be tilted so that there is never a head down position for my dog; and
  4. Insisting on immediate medical treatment for esophagitis if there is any signs of excess saliva production, stretching and/or arching of the neck, inappropriate yawning activity and/or food regurgitation following anesthesia.

Medical treatment of ulcerative esophagitis includes, but may not be limited to, administering a Sulcralfate liquid for at least fourteen days and Prednisone on a declining schedule. Sulcralfate has the ability to form an ulcer-adherent complex that covers the ulcer site and protects it against further attack by gastric acid. Over the counter products are not effective. Prednisone may prevent the formation of excess scar tissue.

I have no medical training, therefore I suggest that you discuss with your own veterinary any of my personal suggestions for pre and post anesthesia care of your own dog. My reason for writing the above article is to alert your veterinarian through you about this little known complication of the drug Atropine.

Share This Article





Question of the Week

Previous Questions of the Week Ideas

Today is September 25, 2016

On this day in 1995:

Daryl Enstone and John Van den Bergh agreed to establish KerryBlue-L, an internet newslist, which became the predecessor of the Kerry Foundation.

About Us

The Kerry Blue Terrier Foundation is a nonprofit charity dedicated to promoting the welfare of the Kerry Blue Terrier breed in the areas of education, rescue and health & genetics. Learn More.

Newsletter

Join Our Email Newsletter List.

Contact Info

1-800-532-2890

P. O. Box 1495
Solvang, CA 93464
USA

Box 109
11420 - 142 Street NW
Edmonton, AB T5M 1V1
Canada

Feedback

Corrections? Feedback?


Contact the Kerry Blue Terrier Foundation